• This site
    supported by:
  • BCcampus

[Fall Workshop 2020] Provisional Program

The ETUG Fall Workshop for 2020 – COVID and Beyond: What’s Your Metaphor will take place from 8:30 am to 5:00 pm on Friday November 6. There will be one presentation stream with a parallel ‘hallway’ room for informal conversations and long-awaited ETUG reunions.

Time Session
8:30 Soft open – grab a coffee
8:45 – 9:00 Kick off: Land acknowledgement, introductions
9:00 – 9:35 Matt Stranach, Marie Bartlett & Nicole Singular, TRU: Designing for Learning Without Walls: Developing a Resources for Students in Unprecedented Times
In this panel presentation, TRU Open Learning faculty and staff will describe their development of a multi-purpose student support resource— Learning Without Walls— in Moodle and WordPress. Attendees will be invited to engage with the new WordPress site and— through an interactive activity— hopefully have fun while doing so.
15 minute break
9:50 – 10:25 Keith Webster and Rick Kool, RRU: Delivering Online Learning in China – technical issues and ethical issues
As the global pandemic hit BC post secondary institutions, Royal Roads University had to move from face-to-face curriculum to online learning in China. This presentation will discuss the technical and ethical issues encountered.
15 minute break
10:40 – 11:15 Carmen Rodriguez de France, University of Victoria: The Simplest Things…
This presentation will offer participants an opportunity to reflect, reminisce, and consider aspects of life that are already within them, and that at times of struggle have been the lifeline to surmount life’s passages. We will be invited to listen, share, and re-energize through metaphor. I would like to share the experiences of having to introduce and ‘live’ Indigenous ways of knowing and being in an online environment. Relationships are the foundation of Indigenous worldviews and epistemologies, and having to resort to mediating said relationships via a computer, disrupts to a large degree the intention of face-to-face encounters, creating challenges and opportunities to unlearn and re-learn.
10 minute break
11:25 – 12:00 Brenna Clarke Gray, TRU: Distanced, Not Isolated
This presentation and discussion draws on research and recent practical experience to explore primarily asynchronous strategies for building community across campus — both for students and faculty — during distanced work and teaching, including tools like badging and podcasting.
12:00 – 1:00 Lunch
1:00 – 1:35 Natalie Frandsen & Robline (Robbi) Davey, Simon Fraser University: Pedagogy for inclusion: A discussion about impactful practices for non-traditional learners
Students bring with them their unique and complex constellation of strengths, challenges, cultures, and experiences to educational institutions. Inclusive learning environments are designed to meet the learning needs of all students. Teaching online courses may be challenging, but online delivery can create a unique opportunity for inclusion. Delivering inclusive, accessible, engaging and culturally relevant content is even more critical in the context of a global pandemic for those traditionally marginalized learners. In this practice oriented, interactive session, participants can expect to engage and share in a lively discussion particularly focused on accessibility, mental health and Indigenous pedagogy.
15 minute break
1:50 – 2:25 Lisa Gedak & Leeann Waddington, Kwantlen Polytechnic University: Cultivating healthy online learning ecosystems with Appreciative Inquiry (AI)
Supporting the shift to online delivery required weeding, watering, and the right amount of sunshine; and small teams of Ed Tech designers and developers around the province rose to the challenge. Participants will learn how an AI approach can identify and grow our collective strengths to best support the future of education delivery.
15 minute break
Lightning Rounds: Collaboration, Quick Pivots and Building on Lessons Learned
2:40 – 2:55 Barry Magrill & Austin Cove, Capilano University: Building the Next Normal in Peer Support
Leveraging technology for peer support resulted in a team of Student Digital Ambassadors that quickly adapted to the next normal by helping their peers navigate everything from remote group work to completing video assignments on every device including phones.
2:55 – 3:10 The Team at the Centre for Teaching, Learning & Innovation, Justice Institute of BC: How we used Articulate Rise to rapidly convert courses and create resources
This is a short presentation on how the CTLI (Centre for Teaching, Learning & Innovation) team at JIBC successfully used Articulate Rise to quickly and efficiently pivoted a sh*t-load of course conversion requests from face-to-face delivery to online delivery.
3:10 – 3:25 Matt Stranach, TRU: Two Years of STEAM: Lessons Learned and Looking Ahead
In 2019 and 2020 — in the pre-COVID era — TRU and Kamloops-Thompson School District #73 offered a series of workshops to highlight opportunities for girls and women in STEAM fields. This presentation will share lessons learned and present possibilities for a virtual or hybrid event in 2021.
3:25 – 3:40 Yasin Dahi, Learnful Labs: Introducing Learnful – A Canadian OER Platform
In this session we will introduce Learnful, an open and free OER platform for Canadian educators, students, and researchers. Using Learnful, members will be able to (co-)author, remix, and reuse OER. On Learnful, OER is assembled in a modular way, making authoring, remixing, and adapting OER more approachable. There are also community-building tools to enable members to organise and take part in OER Sprints, Marathons, and Hubs.
3:40 – 4:00 Wrap up – what’s next and upcoming for ETUG?
4:15 – 5:00 Happy hour – a digitally connected and totally therapeutic respite (in the ‘hallway’ room)